MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Necrosis (1971); Scar Tissue (2060); Metal Related Pathology (4530)
Date of Event 04/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, a plaintiff received a left bhr system on 23-sep-2011.The bhr failed and patient experienced pain and elevated cobalt chromium ions, therefore a revision surgery was performed on (b)(6) 2024.During surgery the acetabular cup was found positioned in an acceptable orientation and was kept in place, necrotic tissue was found around it and was removed.The hip was converted into a tha using s+n components.Patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that, a patient received a left bhr and later the system failed and patient experienced pain and elevated cobalt chromium ions, therefore a revision surgery was performed.During surgery the acetabular cup was found positioned in an acceptable orientation and was kept in place, necrotic tissue was found around it and was removed.The hip was converted into a total hip arthroplasty.Patient was transferred to the recovery room in stable condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.Based on the limited information provided a clinical root cause of the elevated metal ions and necrotic tissue cannot be confirmed.The scar tissue cannot be ruled out as a possible contributing factor to the reported pain.Scar tissue is a known complication of joint surgery, and it cannot be concluded to be related to the implant.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information in b6, b7.And d10.H11.Corrected information in h6 (health effect - clinical code).
 
Additional Manufacturer Narrative
H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head.This failure will continue to be monitored via routine trending.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.Based on the limited information provided a clinical root cause of the elevated metal ions and necrotic tissue cannot be confirmed.The scar tissue cannot be ruled out as a possible contributing factor to the reported pain.Scar tissue is a known complication of joint surgery, and it cannot be concluded to be related to the implant.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19666335
Report Number3005975929-2024-00094
Device Sequence Number6737486
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74123148
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2024
Supplement Date Received by Manufacturer07/08/2024
12/23/2024
01/10/2025
Initial Report FDA Received Date07/03/2024
Supplement Report FDA Received Date07/12/2024
12/24/2024
01/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122154 / LOT NUMBER: UNKNOWN; ACETABULAR CUP HAP SIZE 48/54
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale